Topic / Other MS News

It may be harder stopping fingolimod (Gilenya) than starting it

A small case series of six people with MS stopping fingolimod reported from Florence, Italy, highlights the potential issue of the disease activity returning or rebounding when stopping this medication

Neurologists from Florence in Italy have reported the histories of a series of six people with MS who had to stop fingolimod (Gilenya) treatment for MS.

All commenced an alternative disease-modifying drug when stopping, however within three months of stopping, five returned to pre-treatment levels of disease activity, and one experienced a rebound, that is the disease flared up.

This phenomenon has also been reported with stopping natalizumab (Tysabri) and may represent the immune system being essentially reconstituted after a period of suppression. The case series highlights the importance of making a very considered decision when starting one of the newer disease-modifying drugs for MS, given the potential that many people will either be forced, or will choose to eventually stop treatment. It also highlights the fact that these drugs actually appear to make no difference to the underlying disease, only to suppress its expression.

This is in contrast with many of the OMS lifestyle changes that appear to make a long term difference to the disease, with many people reporting stability in terms of disease activity and progression of disability.

Read more below

Medication fingolimod